Mississippi, 2002

Hail in Mississippi, December 18, 2002

December 18, 2002 · NWS MEG · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 18, 7:56 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 18, 7:56 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
756 PM CST WED DEC 18 2002

LINE OF STRONG TO SVR TSTMS JUST W OF THE MS RIVER AT 0130Z. LATEST
SFC ANALYSIS INDICATE 60 DEGREE DEWPOINTS SURGING INTO THE SW
PORTION OF THE CWFA. 00Z DATA INDICATES STRONG SHEAR...BOTH
DIRECTIONAL AND SPEED IN PLACE ACRS THE MID SOUTH. STRONG 300 MB
SPEED MAX APPROACHING FROM TX WITH GOOD UPPER DIVERGENCE RESULTING
IN STRONG UVVS W OF THE MS RIVER. SO FAR LIMITING FACTOR HAS BEEN
LACK OF INSTABILITY...BUT AXIS WL PROBABLY SHIFT EWD AS THE NIGHT
WEARS ON. ATTM IT APPEARS THAT THE SOUTHEAST AR...NW MS AND EXTREME
SW TN COUNTIES WL HAVE THE BEST OVERLAY OF INSTABILITY AND SHEAR...AT
LEAST THROUGH THE EARLY MORNING HOURS.

DRY AIR ADVECTING IN FROM SFC RIDGE OVR THE SE U.S. SHOULD INHIBIT
SVR POTENTIAL ACRS NE MS THRU 12Z. AFTER 12Z AS MAIN UPR TROF
BEGINS TO APPROACH AND SFC CDFNT BEGINS TO MOVE ACRS THE AREA AND THE
SVR WEATHER THREAT WL BEGIN TO SHIFT TO THE SE ACRS NE MS AND TN
VALLEY.

WL UPDATE ZONES WHEN WATCHES ARE UPDATED AROUND 9PM.

.MEG...NONE.
SJM
Hazardous weather outlook, Dec 18, 9:50 PM CST, 25 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
950 PM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...REST OF TONIGHT...

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...ACROSS NORTHWEST
MISSISSIPPI...SOUTHWEST TENNESSEE AND EAST CENTRAL ARKANSAS. THIS
INCLUDES MEMPHIS...JACKSON...CLARKSDALE...HELENA AND OXFORD. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF THE MID
SOUTH...INCLUDING JONESBORO AND TUPELO.

DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE OVER THE ENTIRE MID
SOUTH. ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE OVER THE
MODERATE RISK AREA. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER
WILL BE FROM 10 PM UNTIL MIDNIGHT IN EAST ARKANSAS AND FROM 10 PM
UNTIL 6 AM IN WEST TENNESSEE AND NORTH MISSISSIPPI.

A POWERFUL JET STREAM COUPLED WITH WARM MOIST AIR AT THE SURFACE
IS THE REASON FOR THE RISK OF SEVERE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL CONTINUE TO OCCUR ON THURSDAY. THE MOST LIKELY
AREA FOR SEVERE WEATHER WILL EAST OF THE MISSISSIPPI RIVER.  THE
BIGGEST THREAT WILL BE DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Local storm report, Dec 18, 6:59 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CARDWELL                  MO   WIND DAMAGE
12/18/02   DUNKLIN                        60 MPH WINDS. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Dec 18, 8:30 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CARDWELL                  MO   WIND DAMAGE
12/18/02   DUNKLIN                        60 MPH WINDS. REPORTED BY
                                          HAM RADIO OPERATOR.

0820 PM    WYNNE                     AR   WIND DAMAGE
12/18/02   CROSS                          ROOF BLOWN OFF
                                          RESTAURANT. EVACUATING
                                          DUE TO A GAS LEAK.
                                          REPORTED BY EMPLOYEE OF
                                          THE COACHMAN INN.
Local storm report, Dec 18, 9:14 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
914 PM CST WED DEC 18 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CARDWELL                  MO   WIND DAMAGE
12/18/02   DUNKLIN                        60 MPH WINDS. REPORTED BY
                                          HAM RADIO OPERATOR.

0820 PM    WYNNE                     AR   WIND DAMAGE
12/18/02   CROSS                          ROOF BLOWN OFF
                                          RESTAURANT. EVACUATING
                                          DUE TO A GAS LEAK.
                                          REPORTED BY EMPLOYEE OF
                                          THE COACHMAN INN.

0820 PM    WYNNE                     AR   WIND DAMAGE
12/18/02   CROSS                          3 MOBILE HOMES
                                          OVERTURNED. REPORTED BY
                                          CROSS COUNTY EMA.

The radar

The Memphis radar (KNQA), 44 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, De Soto

When
December 18, 10:15 PM CST to 10:20 PM CST
Where
De Soto County, South Haven
Measured
0.75 in hail
Property damage
$10
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -90.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325993.